Tornadoes · United States · Arkansas · 2008
EF1 tornado, Douglasville to Toneyville, Arkansas, April 3, 2008
From Douglasville to Toneyville, this EF1 tornado ran 4.8 miles across Pulaski County on April 3, 2008, touching down at 9:47 PM CDT and reaching 300 yards wide. It killed nobody and injured 1, and did $50 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- April 3, 2008
- Touchdown
- 9:47 PM CDT (02:47 UTC)
- Lifted
- 10:01 PM CDT (03:01 UTC)
- On the ground
- 14 minutes
- Path length
- 4.8 miles (7.7 km)
- Path width
- 300 yards (274 m)
- Deaths
- 0
- Injuries
- 1
- Property damage
- $50 million
- County
- Pulaski County
- Touchdown point
- 34.748, -92.377
- Lift-off point
- 34.799, -92.319
- Record number
- 0804032047-01
What the Weather Service recorded
The event began with a warm front moving north from the Gulf Coast region on the 3rd. The front was followed by above normal temperatures and abundant moisture. There was plenty of fuel for developing thunderstorms. A large area of showers and thunderstorms developed near the stalled front in northern and western Arkansas during the evening of the 3rd. |During the early morning hours of the 4th, it became a heavy rain event.
A tornado began in the western part of Little Rock, just west of the intersection of Interstate 630 and John Barrow Rd. It traveled through the Leawood subdivision of Little Rock and the city of Cammack Village, dropped off a bluff into Murray Park, crossed the Arkansas River, and ended in North Little Rock near the soccer fields in Burns Park. The vast majority of damage from this tornado was due to large trees falling on houses and vehicles. The approximate count of houses included six destroyed, 98 with major damage, and 170 with minor damage. In addition, four businesses had major damage and three had minor damage. Eleven apartments also suffered damage.
A tornado began in North Little Rock, south of St. Joseph's Orphanage, near the intersection of Camp Robinson Rd. and Donovan Briley Blvd. It passed through the southeast corner of Camp Joseph T. Robinson, moved across the North Little Rock Airport, continued through parts of Sherwood and Sylvan Hills, and ended on the north side of Gravel Ridge. At the North Little Rock Airport, a number of the hangars suffered substantial damage. Virtually all of the small planes that had been tied down on the parking apron were overturned. A DC3 aircraft rolled about 1/4 mile from the parking apron, across a runway, and into a ditch. A small plane was trapped beneath the DC3 as it rolled along. At the National Weather Service, located at the airport, the staff took shelter for a few minutes in the office's concrete-reinforced safe room. Damage at the weather office was limited to a flagpole, birdhouse, and TV antenna being blown down. At Sylvan Hills High School, a considerable amount of roof damage occurred. The Sherwood Sports Complex, adjacent to the school, suffered substantial damage. Nearby, a tornado siren was blown down. The greatest amount of residential damage occurred in the Hidden Creek subdivision, and on to the northeast on Loop Rd., Kellogg Acres Rd., and Oakdale Rd.
A small tornado occurred off to the east of a larger tornado that tracked from North Little Rock to just north of Gravel Ridge. This smaller tornado blew down a number of trees, with one of the trees falling on a house and another on a mobile home.
A tornado formed in a remote area on the east side of Little Rock Air Force Base. It tracked north of the equestrian area on the base, and continued on to U.S. Highway 67/167. Most of the damage was limited to trees being blown down, but a large billboard on the highway was also knocked down.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the tornado touched down at Apr 3, 6:55 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Apr 3, 6:55 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 655 PM CDT THU APR 3 2008 .AVIATION... PERIODS OF SHRA/TSRA WL OCCUR ACRS AR TNGT AND INTO FRI. MVFR CIGS/VSBYS...WITH OCNL IFR CONDS AND GUSTY WINDS...WL ACCOMPANY THE STORMS. CDFNT TO THE NW OF AR ATTM...WL WORK SEWD ACRS THE FA LATER TNGT AND ON FRI...HELPING TO ENHANCE RAIN CHCS. LOW CLOUDS WL BLD IN BEHIND FROPA...ESP OVR NRN AND WRN AR...WITH IFR CIGS EXPECTED. CIGS WL SLOLY RETURN TO MVFR LVLS OVR MOST AREAS FRI AFTN AS DRIER AIR BEGINS TO FILTER IN THANKS TO NWLY WINDS. /44/ && .PREV DISCUSSION... /ISSUED 230 PM CDT THU APR 3 2008/ SHORT TERM...TONIGHT THROUGH MONDAY SHORT WAVE WILL BE CROSSING THE FORECAST AREA IN FAST SOUTHWEST FLOW ALOFT. THESE DISTURBANCES WILL TRIGGER SHOWERS AND STRONG STORMS...SOME POSSIBLE SEVERE AND CAPABLE OF HEAVY DOWNPOURS. TROF WILL MOVE EAST OF THE AREA BY SATURDAY MORNING...ENDING ALL PRECIP AND GIVING US A NEEDED DRY SPELL FOR THE WEEK END. THE SURFACE WILL SEE MOIST SOUTHERLY FLOW BEFORE A COLD FRONT WILL BEGIN TO CROSS THE STATE FROM NORTHWEST TO SOUTHEAST. HEAVY RAINS WILL BE SLIDING SOUTHEAST...AS WELL AS THE SEVERE POTENTIAL. POPS WILL BE DECREASING AND ENDING COMPLETELY BEFORE 12Z SATURDAY. TEMPERATURES WILL START BELOW NORMAL AND TRANSITION TO ABOVE NORMAL FOR SUNDAY AND MONDAY. LONG TERM...MONDAY NIGHT THROUGH THURSDAY PERIOD INITIATES WITH BROAD TROFFING OVER THE NATIONS MID SECTION AND LOW PRESSURE OVER THE NORTHERN PLAINS. LOW DRAGS A WEAK COLD FRONT THROUGH THE AREA BUT BOUNDARY IS LACKING MOISTURE AND OTHERWISE DYNAMICALLY CHALLENGED WITH ONLY A WIND SHIFT TO MARK ITS PASSAGE. PATTERN REPEATS ITSELF ON EARLY TUESDAY AS ANOTHER LOW PASSES TO THE NORTH WITH ANOTHER COLD FRONT MOVING THROUGH. THIS BOUNDARY HAS A LITTLE MORE MOISTURE TO WORK WITH AND LOOKS A LITTLE STRONGER BUT STILL...ONLY SLIGHT CHANCE TO CHANCE POPS JUSTIFIED AT THIS POINT. A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE AREA. MILD TEMPERATURES WILL PREVAIL THROUGH THE PERIOD. && .LZK WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR BAXTER-BOONE- CLEBURNE-CONWAY-FAULKNER-FULTON-GARLAND-INDEPENDENCE-IZARD- JACKSON-JOHNSON-LOGAN-LONOKE-MARION-MONROE-MONTGOMERY-NEWTON- PERRY-POLK-POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE- VAN BUREN-WHITE-WOODRUFF-YELL. &&
Hazardous weather outlook, Apr 3, 6:25 AM CDT, 15 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LITTLE ROCK AR 625 AM CDT THU APR 3 2008 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-041000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 500 AM CDT THU APR 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT EXCESSIVE RUNOFF FROM HEAVY RAIN LAST WEEK AND MONDAY NIGHT WILL CONTINUE TO CAUSE FLOODING OF RIVERS...STREAMS AND LOW WATER CROSSINGS...MAINLY IN EASTERN ARKANSAS. THIS INCLUDES THE BLACK RIVER...THE LOWER WHITE RIVER AND THE CACHE RIVER. A WARM FRONT...OVER LOUISIANA THIS MORNING...WILL MOVE NORTH DURING THE DAY REACHING SOUTHERN MISSOURI EARLY THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE IN ADVANCE OF THE FRONT AS WARM AND MOIST AIR OVERRUNS THE FRONTAL BOUNDARY. SEVERAL UPPER LEVEL DISTURBANCES RIPPLING THROUGH THE UPPER FLOW WILL KEEP A CHANCE OF PRECIPITATION IN THE FORECAST EVEN AFTER THE FRONT HAS MOVED THROUGH. A DEEP TROF OF LOW PRESSURE OVER THE WESTERN UNITED STATES THIS MORNING WILL MOVE INTO THE NATIONS MID SECTION BY FRIDAY MORNING. LOW PRESSURE WILL DEVELOP OVER THE TEXAS PANHANDLE THURSDAY AFTERNOON AND WILL TRACK OFF TO THE NORTHEAST..DRAGGING A STRONG COLD FRONT ABOUT HALFWAY THROUGH THE STATE BY MORNING. SEVERAL ADDITIONAL UPPER LEVEL DISTURBANCES WILL TRAVERSE THE SURFACE FRONT AS IT MOVES THROUGH THE STATE WITH WIDESPREAD SHOWERS AND THUNDERSTORMS THE RESULT. A GENERAL TWO TO THREE INCH RAINFALL...WITH LOCALLY HIGHER AMOUNTS...IS EXPECTED FROM THIS STORM SYSTEM AND MUCH WILL FALL ON AREAS WHERE THE GROUND IS STILL SATURATED FOR PREVIOUS HEAVY RAIN. IT WILL NOT TAKE MUCH RAIN FOR FLASH FLOODING TO OCCUR. AS SUCH...A FLASH FLOOD WATCH IS IN EFFECT FOR THE NORTHERN HALF OF ARKANSAS FROM THIS MORNING THROUGH FRIDAY AFTERNOON. THE SITUATION WILL BE MONITORED CLOSELY...GIVEN THAT ADDITIONAL RAIN WILL AGGRAVATE EXISTING HIGH WATER PROBLEMS. STRONG TO SEVERE THUNDERSTORMS ARE ALSO POSSIBLE WITH THE FRONTAL PASSAGE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREAT. HOWEVER...WIND PROFILES THROUGH THE LOWER ATMOSPHERE CONTINUE TO REMAIN SUPPORTIVE OF TORNADOES DURING THIS TIME FRAME. THE BEST CHANCES OF SEEING SEVERE WEATHER WILL BE OVER WESTERN ARKANSAS ...ROUGHLY WEST OF A MOUNTAIN HOME TO LITTLE ROCK TO WARREN LINE WHERE A MODERATE RISK OF SEVERE WEATHER LIES. HOWEVER...ANY PART OF THE FORECAST AREA IS SUSCEPTIBLE TO SEEING SEVERE WEATHER WITH THIS STORM SYSTEM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FLOODING WILL CONTINUE FOR SEVERAL MORE DAYS ALONG THE BLACK AND CACHE RIVERS...AND THE LOWER REACHES OF THE WHITE RIVER. THE COLD FRONT WILL CLEAR THE REMAINDER OF THE STATE FRIDAY MORNING WITH STRONG TO POSSIBLY SEVERE THUNDERSTORMS POSSIBLE OVER THE SOUTH UNTIL THE FRONT FINALLY DOES CLEAR. THE AXIS OF HEAVY RAIN WILL SHIFT OVER THE SOUTH AS THE FRONT MOVES INTO THIS PART OF THE STATE. EVEN THOUGH SOUTHERN ARKANSAS HAS NOT SEEN NEARLY THE AMOUNT OF RAIN THAT THE NORTH HAS...SOME LOCALIZED FLOODING COULD STILL OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH FRIDAY AFTERNOON. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 56
In the hours before
Special weather statement, Apr 3, 6:52 PM CDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 652 PM CDT THU APR 3 2008 ARZ004-005-040020- BAXTER-MARION- 652 PM CDT THU APR 3 2008 ...SIGNIFICANT WEATHER ALERT FOR BAXTER AND MARION COUNTIES UNTIL 715 PM CDT... AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR YELLVILLE...MOVING EAST AT 60 MPH. SMALL HAIL...AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. AREAS THAT WILL BE AFFECTED INCLUDE REA VALLEY...GASSVILLE... COTTER...SPRING LAKE ESTATES...MONKEY RUN...HERITAGE ESTATES...BUFORD AND BAXTER COUNTY AIRPORT. PEOPLE IN BAXTER AND MARION COUNTIES...INCLUDING GASSVILLE AND MOUNTAIN HOME...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. 57
Local storm report, Apr 3, 8:16 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
816 PM CDT THU APR 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 7 S HOT SPRINGS 34.39N 93.05W
04/03/2008 E0.88 INCH HOT SPRING AR TRAINED SPOTTER
0816 PM HAIL PEARCY 34.43N 93.28W
04/03/2008 E0.88 INCH GARLAND AR TRAINED SPOTTER
&&
57Local storm report, Apr 3, 8:33 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
833 PM CDT THU APR 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL BONNERDALE 34.38N 93.38W
04/03/2008 E1.75 INCH HOT SPRING AR COUNTY OFFICIAL
GOLF BALL SIZE HAIL REPORTED IN BONNERDALE.
&&
108Local storm report, Apr 3, 8:34 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
834 PM CDT THU APR 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL PEARCY 34.43N 93.28W
04/03/2008 E0.88 INCH GARLAND AR COUNTY OFFICIAL
NICKEL SIZE HAIL IN SOUTHERN GARLAND COUNTY ON ALBRIGHT
ROAD NEAR PEARCY.
&&
108Local storm report, Apr 3, 9:03 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
903 PM CDT THU APR 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL OARK 35.68N 93.58W
04/03/2008 E0.75 INCH JOHNSON AR PUBLIC
PENNY SIZE HAIL REPORTED AT OARK.
0830 PM HAIL 5 SE OARK 35.63N 93.52W
04/03/2008 E0.75 INCH JOHNSON AR PUBLIC
PENNY SIZE HAIL REPORTED 5 MILES SOUTHEAST OF OARK.
0835 PM HAIL HOT SPRINGS 34.49N 93.05W
04/03/2008 E1.00 INCH GARLAND AR LAW ENFORCEMENT
QUARTER SIZE HAIL REPORTED IN DOWNTOWN HOT SPRINGS.
0848 PM HAIL 3 W JONES MILL 34.44N 92.94W
04/03/2008 E1.00 INCH GARLAND AR COUNTY OFFICIAL
QUARTER SIZE HAIL AND WINDS ESTIMATED TO BE 40 TO 45 MPH
AT DIAMOND HEAD IN HOT SPRING COUNTY.
0848 PM FLASH FLOOD HOT SPRINGS 34.49N 93.05W
04/03/2008 GARLAND AR COUNTY OFFICIAL
STREET FLOODING REPORTED UP TO BOTTOM OF CAR DOOR LEVEL
NEAR OAKLAWN RACE TRACK IN HOT SPRINGS.
&&
108Local storm report, Apr 3, 9:05 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
905 PM CDT THU APR 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL OARK 35.68N 93.58W
04/03/2008 E0.75 INCH JOHNSON AR PUBLIC
PENNY SIZE HAIL REPORTED AT OARK.
&&
108The surface observations
Little Rock/Adams (LIT), 11 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Little Rock radar (KLZK), 11 km away, was scanning. The volume nearest the touchdown began at 02:44 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2008 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are
The other tornadoes of April 3, 2008
11 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 3 | 9:02 PM CDT | EF1 | Saline, AR | 8.1 | 500 | 1 | $5.0 million | |
| April 3 | 9:23 PM CDT | EF2 | Saline, AR | 2.7 | 250 | 1 | $5.0 million | |
| April 3 | 9:34 PM CDT | EF2 | Saline, AR | 2.6 | 500 | $10 million | ||
| April 3 | 10:06 PM CDT | EF2 | Pulaski, AR | 7.1 | 800 | $12 million | ||
| April 3 | 10:14 PM CDT | EF1 | Pulaski, AR | 0.7 | 100 | $30,000 | ||
| April 3 | 10:23 PM CDT | EF1 | Pulaski, AR | 2.1 | 100 | $25,000 | ||
| April 3 | 10:28 PM CDT | EF1 | Hot Spring, AR | 4.2 | 80 | $15,000 | ||
| April 3 | 10:28 PM CDT | EF2 | Lonoke, AR | 9.4 | 300 | $2.0 million | ||
| April 3 | 10:42 PM CDT | EF1 | White, AR | 13.2 | 300 | $35,000 | ||
| April 3 | 10:50 PM CDT | EF1 | Hot Spring, AR | 1.1 | 250 | $200,000 | ||
| April 3 | 11:57 PM CDT | EF1 | White, AR | 0.9 | 75 | $25,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.